Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Birmingham, AL

July 5, 2017Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2017, 4:41 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 4:41 PM CDT (21:41 UTC)
Expired
Jul 5, 2017, 5:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KBMX 052141
SVRBMX
ALC073-117-052215-
/O.NEW.KBMX.SV.W.0148.170705T2141Z-170705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
441 PM CDT WED JUL 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Shelby County in Alabama...
  Southeastern Jefferson County in Alabama...

* Until 515 PM CDT

* At 441 PM CDT, a severe thunderstorm was located over Bluff Park,
  or over Hoover, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
  Mountain Brook, Helena, Irondale, Leeds, Chelsea, Midfield, Indian
  Springs Village, Lipscomb, Vincent, Harpersville, Regions Park Or
  Hoover Met, Oak Mountain State Park, Vandiver and Barber
  Motorsports Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 8642 3329 8691 3345 8693 3356 8654
      3355 8652
TIME...MOT...LOC 2141Z 256DEG 29KT 3339 8685 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
180 
WWUS54 KBMX 052153
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
453 PM CDT WED JUL 5 2017

ALC073-117-052215-
/O.CON.KBMX.SV.W.0148.000000T0000Z-170705T2215Z/
Shelby AL-Jefferson AL-
453 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...

At 453 PM CDT, a severe thunderstorm was located over Meadowbrook, or
near Vestavia Hills, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Irondale, Leeds, Chelsea, Indian Springs Village,
Vincent, Regions Park Or Hoover Met, Oak Mountain State Park,
Vandiver, Barber Motorsports Park, Bluff Park, Greystone, Samford
University and Highland Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 8642 3333 8688 3343 8690 3350 8677
      3356 8654 3355 8652
TIME...MOT...LOC 2153Z 256DEG 29KT 3341 8673 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
029 
WWUS54 KBMX 052204
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
504 PM CDT WED JUL 5 2017

ALC073-117-052215-
/O.CON.KBMX.SV.W.0148.000000T0000Z-170705T2215Z/
Shelby AL-Jefferson AL-
504 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...

At 504 PM CDT, a severe thunderstorm was located over Greystone, or 7
miles north of Chelsea, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Pelham, Mountain Brook, Irondale,
Leeds, Chelsea, Indian Springs Village, Vincent, Oak Mountain State
Park, Vandiver, Greystone, Highland Lakes, Cahaba Heights, Fowler
Lake, The Summit, Lake Purdy, Meadowbrook and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 8642 3334 8678 3341 8679 3349 8675
      3354 8654 3354 8651
TIME...MOT...LOC 2204Z 256DEG 29KT 3343 8662 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:23 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 5, 3:23 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
323 PM CDT Wed Jul 5 2017

.SHORT TERM...
Through Tonight.

Upper level trough across the Mid Mississippi Valley has
progressed only slightly eastward today, as an upper level ridge
axis remains oriented east to west along the northern Gulf coast.
This pattern has been in place for several days now, and like
previous days, we see scattered to numerous showers and storms
across north Alabama, closer to the trough and deeper moisture.

A few storms have been strong to severe, with strong wind gusts.
With saturated soil conditions, sub-severe winds will bring down
trees as well. Activity will diminish in coverage this evening,
but with the trough inching closer tonight, isolated to scattered
coverage could be possible across the north overnight.

14

.LONG TERM...
Thursday through Wednesday.

A weak surface low slides eastward through the Ohio River Valley on
Thursday, stretching a cold front down through Northern MS and
Northwestern AL. As the front and associated trough axis slowly
slide southeastward through Central AL, expect increased chances of
rain and thunderstorms. Models disagree on when the front pushes
into the area, with the GFS and EC bringing better rain chances into
the northern portions of Central AL as early as Thursday afternoon.
However, the NAM and higher-resolution CAMs keep the front back
until the overnight hours Thursday night into Friday morning.
Therefore, it comes down to timing as far as rain and thunderstorm
coverage. If the line moves in Thursday afternoon or evening, expect
more coverage north of the I-20 corridor. If the NAM and CAMs
verify, we could see more scattered coverage. Given the high
PWATs Thursday, some of these storms will be capable of producing
very heavy rainfall in a short amount of time. If convection is
able to develop Thursday afternoon/evening, dry air aloft will
lead to DCAPE values over 1000 J/Kg, so cannot rule out isolated
winds gusts of 35-45 mph near any stronger storms.

The weak frontal boundary begins to stall over the Deep South Friday
through Monday , which will lead to chances for rain and storms each
day across much of the area during peak heating. For now, have
roughly 50% coverage south of I-20 corridor Friday where the best
lift will be located. Saturday, models hint at a shortwave in the
larger scale trough moving through, which would provide enough
lift north of the stalled front, so I have included 45-50%
coverage for most of the area on Saturday. By Sunday and Monday,
the best lift, and therefore rain chances, will be limited to the
southern one-third of Central AL closer to the stalled frontal
boundary.

For Tuesday and Wednesday, southerly flow returns as the upper
trough flattens causing the previously stalled frontal boundary to
lift northward as an effective warm front. Expect scattered
afternoon thunderstorms both days with Central AL with the moist
southerly flow.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered to numerous showers and storms have developed across north
Central Alabama, and expect this activity to continue through much
of the afternoon, occasionally impacting northern terminals. Any
storm has the potential for strong wind gusts and heavy rainfall
causing brief reductions in vis.

Coverage of storms should diminish with loss of daytime heating, but
will need to monitor for activity beyond 01-02Z.

14

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will be possible across the
northern half of Central Alabama through tonight, with rain-free
conditions across the southern half. Somewhat better rain chances
will move in Thursday due to an upper-level disturbance. There are
no fire weather concerns due to summertime humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  72  87  71 /  30  50  40  30  20
Anniston    74  88  72  87  72 /  30  40  40  40  20
Birmingham  76  88  74  87  73 /  30  40  40  40  20
Tuscaloosa  75  89  73  88  73 /  20  30  40  40  20
Calera      75  89  73  87  73 /  20  30  40  50  20
Auburn      74  89  72  87  72 /   0  20  30  40  20
Montgomery  75  92  75  90  75 /   0  10  30  50  20
Troy        74  90  72  88  72 /   0  10  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 5, 3:39 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 AM CDT Wed Jul 5 2017

ALZ011>015-017>050-061145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Jul 5, 3:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
07/05/2017                   ETOWAH             AL   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN THROUGHOUT THE CITY OF GADSDEN. GADSDEN
            AIRPORT AWOS REPORTED A 44MPH GUST AS THE
            STORMS MOVED THROUGH.

&&

GGOGGINS
Local storm report, Jul 5, 3:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 NNE RUFFNER MOUNTAIN  33.58N 86.69W
07/05/2017                   JEFFERSON          AL   PUBLIC

            800 BLOCK OF COVINGTON AVENUE IN E BHAM, BFR
            HAS A TREE ON HOUSE WITH LINES DOWN. TIME
            ESTIMATED FROM RADAR. CORRECTED STREET
            LOCATION.

&&

GGOGGINS
Special weather statement, Jul 5, 3:45 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
345 PM CDT WED JUL 5 2017

ALZ024-052115-
Jefferson AL-
345 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adamsville, or 7 miles north of Fairfield, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Gardendale, Fultondale, Adamsville, Graysville,
Brookside, Cardiff, Forestdale and Docena.

LAT...LON 3355 8693 3358 8700 3376 8691 3369 8674
TIME...MOT...LOC 2044Z 212DEG 13KT 3359 8695

89^GSatterwhite
Special weather statement, Jul 5, 3:48 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CDT WED JUL 5 2017

ALZ024-026-052130-
Jefferson AL-St. Clair AL-
348 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alton, or over Trussville, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Trussville, Irondale, Leeds, Moody, Springville,
Odenville, Pinson-Clay-chalkv, Center Point, Clay, Pinson, Margaret,
Argo, Chalkville, Alton, Grayson Valley, Barber Motorsports Park,
Shops Of Grand River, Branchville and Birmingham Race Course.

LAT...LON 3371 8638 3352 8656 3351 8657 3350 8657
      3358 8673 3377 8660 3377 8658 3378 8658
TIME...MOT...LOC 2048Z 220DEG 18KT 3361 8662

89^GSatterwhite
Local storm report, Jul 5, 3:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     GLENCOE                 33.96N 85.93W
07/05/2017                   ETOWAH             AL   EMERGENCY MNGR

            TREE ON HOUSE AND POWER LINES DOWN AT SIMS
            STREET IN GLENCOE.

&&

GGOGGINS
Local storm report, Jul 5, 4:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSE GLENCOE           33.95N 85.93W
07/05/2017                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN ON HOUSES AT MAIN STREET, SIMS
            ST, NANCY CAROL RD, PINEVIEW AVE, AND SAM
            NABORS RD. ALL IN GLENCOE. IN ADDITION,
            TREES HAVE BEEN REPORTED DOWN ACROSS THE
            EASTERN PORTIONS OF ETOWAH COUNTY.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:50 AM CDTSpecial Weather StatementBMXEtowah55 min
Jul 5, 11:22 AM CDTSpecial Weather StatementBMXCherokee68 min
Jul 5, 11:48 AM CDTSpecial Weather StatementBMXEtowah42 min
Jul 5, 11:59 AM CDTSpecial Weather StatementBMXWinston46 min
Jul 5, 1:03 PM CDTSpecial Weather StatementBMXJefferson42 min
Jul 5, 1:55 PM CDTSpecial Weather StatementBMXBlount, Etowah, St. Clair35 min
Jul 5, 2:30 PM CDTSpecial Weather StatementBMXEtowah45 min
Jul 5, 2:43 PM CDTSpecial Weather StatementBMXWalker47 min
Jul 5, 2:57 PM CDTSpecial Weather StatementBMXJefferson48 min
Jul 5, 3:02 PM CDTSevere Thunderstorm WarningBMXJefferson22 min
Jul 5, 3:07 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee53 min
Jul 5, 3:45 PM CDTSpecial Weather StatementBMXJefferson30 min
Jul 5, 3:48 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Jul 5, 5:02 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Jul 5, 5:13 PM CDTSpecial Weather StatementBMXTalladega47 min
Jul 5, 5:55 PM CDTSpecial Weather StatementBMXTalladega50 min
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXClay53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.